Missouri, 2017Tornado and Hail in Missouri, December 4, 2017
December 4, 2017 · NWS SGF · 17 events in 8 counties and zones
A strong cold front produced severe thunderstorms with damaging winds and small hail. There was one confirmed tornado which resulted in damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $66,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front produced severe thunderstorms with damaging winds and small hail. There was one confirmed tornado which resulted in damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 4, 2:37 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 4, 2:37 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
237 PM CST Mon Dec 4 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM CST Mon Dec 4 2017
Strong southerly winds buffeting the area this afternoon with gusts
as high as 45 mph in a few locations. Expect these strong winds to
continue the remainder of the afternoon ahead of the cold front
over Kansas.
Plume of upper 50s to near 60 dew points have spread into the area
ahead of the front. Convection beginning to develop near Kansas City
and further development to the south is expected over the next few
hours and then blossom as it heads eastward ahead of the cold front.
Ample deep layer shear and mixed layer and surface based capes near
1000 j/kg will lead to a severe weather threat into the evening
hours. However, instability does drop off later this evening, so
window of opportunity for severe looks to be between 22Z-03Z. Short
term models indicating this activity clearing the eastern counties
around midnight or shortly there after. Pressure gradient remains
strong behind the front with rather strong cold air advection. This
will drop temperatures down into the lower 30s by morning and
combined with the winds will see wind chills in the 20s for the
morning commute.
Colder and drier air expected for the day Tuesday. Even with the
expected sunshine by afternoon highs will only be in the 40s. Winds
will make it feel even colder. These winds and drier air will also
lead to an elevated fire danger for the afternoon hours.
.LONG TERM...(Tuesday Night through Monday)
Issued at 237 PM CST Mon Dec 4 2017
The Wednesday through Saturday time frame will see below normal
temperatures as a large trough over the eastern Conus allows colder
air to drop southward into southeast Kansas and the Missouri Ozarks.
Both the GFS and ECMWF shows a re-enforcing shot of cold air towards
the end of end of the week as a shortwave drops south through the
flow, which could bring a little light snow/flurries or sprinkles to
those areas, depending on timing. Medium range models have offered
different tracks with these model differences leading to low
confidence.
As we head into the latter part of the weekend and into early next
week, the west coast ridge nudges eastward. Although northwest flow
will continue over the area, rising heights will lead to a slight
warming trend with dry weather expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM CST Mon Dec 4 2017
Strong southerly low level flow has brought a broad area of MVFR
stratus to southern Missouri. Ceilings have generally been in the
2K-3K foot range. South to southwest winds of 20 to 30 knots
likely through the afternoon hours at KSGF and KJLN, with somewhat
later winds at KBBG.
A strong cold front will move through the region this evening
with a band of showers and thunderstorms expected just ahead of
the front with timing generally between 22Z-03Z. The winds will
switch around the the northwest but still be rather breezy.
Ceilings will improve behind the front as drier air filters into
the area, with VFR flight conditions expected from mid evening on
through Tuesday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Dec 4, 3:19 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
319 PM CST Mon Dec 4 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
319 PM CST Mon Dec 4 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Tornado risk.
Limited Hail risk.
Elevated Thunderstorm wind damage risk.
Significant Lightning risk.
Limited Non thunderstorm wind risk.
DISCUSSION...
Thunderstorms are developing across southeast Kansas and far
western Missouri ahead of a cold front. There remains a slight
risk for strong to severe storms as instability and vertical
wind
shear continue to increase ahead of the front. Damaging wind
gusts
up to 70 mph will be the main threat. Some small hail up
quarter
size could be possible. An isolated tornado will also be
possible,
mainly between the hours of 5 PM and 9 PM.
Southerly winds will gust to 35 to 40 mph at times late this
afternoon ahead of the front. Northwest winds behind the front
will
also gust up to 35 mph later tonight through tomorrow morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Increasing winds and drier air behind the front will lead to an
elevated fire weather risk from Tuesday through Thursday.
Northerly wind gusts could be up to 30 mph mid week.
Wind chills in the single digits will be possible by the end of
the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across southeast Kansas and western
Missouri through late afternoon, and early this evening across the
eastern Ozarks.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Raberding
In the hours before
Special weather statement, Dec 4, 3:10 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CST MON DEC 4 2017
MOZ066-067-042130-
Vernon MO-St. Clair MO-
310 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 330 PM CST...
At 310 PM CST, Doppler radar was tracking a strong thunderstorm near
Hume, or 7 miles southwest of Rich Hill, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Appleton City... Metz...
This includes Interstate 49 between mile markers 102 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CST for
west central Missouri.
LAT...LON 3806 9434 3805 9421 3812 9406 3821 9405
3820 9381 3793 9451 3806 9460
TIME...MOT...LOC 2110Z 241DEG 35KT 3805 9449
HatchSpecial weather statement, Dec 4, 3:16 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
316 PM CST MON DEC 4 2017
KSZ073-097-MOZ066-077-042200-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
316 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...
NORTHEASTERN CRAWFORD...NORTHERN BARTON AND VERNON COUNTIES UNTIL 400
PM CST...
At 315 PM CST, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 11 miles south of Fort Scott, moving northeast at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nevada... Sheldon...
Montevallo... Arcadia...
Walker... Schell City...
Bronaugh... Moundville...
Milo... Deerfield...
Harwood... Oskaloosa...
Verdella... Garland...
Englevale... Hannon...
This includes Interstate 49 between mile markers 75 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3783 9467 3806 9413 3804 9411 3805 9410
3803 9408 3804 9407 3803 9406 3799 9406
3764 9408 3755 9479
TIME...MOT...LOC 2115Z 242DEG 45KT 3768 9470
HatchSpecial weather statement, Dec 4, 4:05 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
405 PM CST MON DEC 4 2017
KSZ101-MOZ077-078-088-089-094-042245-
Cherokee KS-Cedar MO-Barton MO-Jasper MO-Dade MO-Lawrence MO-
405 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEROKEE...BARTON...
SOUTHERN CEDAR...NORTHWESTERN LAWRENCE...NORTHERN JASPER AND DADE
COUNTIES UNTIL 445 PM CST...
At 405 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Liberal to near Carl Junction. Movement
was east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Stockton Lake... Stockton State Park...
Prairie State Park... Carl Junction...
Lamar... Oronogo...
Greenfield... Lockwood...
Jasper... Golden City...
Liberal... Alba...
Purcell... Nashville...
Mindenmines... Everton...
Carytown... Dadeville...
Jerico Springs... Asbury...
This includes Interstate 49 between mile markers 45 and 75.
A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3761 9451 3764 9408 3765 9408 3770 9361
3728 9363 3716 9471
TIME...MOT...LOC 2205Z 248DEG 30KT 3760 9445 3720 9464
HatchSpecial weather statement, Dec 4, 4:19 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
419 PM CST MON DEC 4 2017
MOZ055-067-068-078-079-042300-
Cedar MO-Polk MO-Benton MO-Hickory MO-St. Clair MO-
419 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR HICKORY...CEDAR...BENTON...
NORTHWESTERN POLK AND ST. CLAIR COUNTIES UNTIL 500 PM CST...
At 418 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Windsor to 6 miles west of Lowry City to 12
miles east of Sheldon. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Pomme de Terre Lake... Truman State Park...
Pomme De Terre State Park... Truman Lake...
Stockton Lake... El Dorado Springs...
Warsaw... Stockton...
Pittsburg... Lincoln...
Cole Camp... Humansville...
Osceola... Lowry City...
Hermitage... Weaubleau...
Wheatland... Preston...
Cross Timbers... Collins...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CST for
central, southwestern and west central Missouri.
LAT...LON 3853 9307 3820 9308 3781 9329 3770 9359
3765 9408 3821 9392 3820 9356 3822 9356
3821 9353 3851 9351 3851 9330 3854 9329
TIME...MOT...LOC 2218Z 257DEG 32KT 3854 9353 3816 9384 3767 9407
HatchEvent by event
8 thunderstorm wind, 7 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Benton
- When
- December 4, 4:39 PM CST
- Where
- Benton County, 2.64 mi SE of Racket
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.270, -93.450
A tree fell down on to a campground. There was small hail also reported.
Thunderstorm Wind, Benton
- When
- December 4, 4:39 PM CST
- Where
- Benton County, 4.18 mi N of Warsaw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.310, -93.390
A metal carport was blown down and damaged.
Hail, Benton
- When
- December 4, 4:46 PM CST
- Where
- Benton County, 1.38 mi N of Warsaw
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.270, -93.380
Thunderstorm Wind, St. Clair
- When
- December 4, 4:48 PM CST
- Where
- St. Clair County, 0.88 mi NE of Collins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 37.890, -93.620
There was a picture on social media of a tree snapped in Collins.
Hail, Benton
- When
- December 4, 4:49 PM CST
- Where
- Benton County, 0.69 mi S of Lincoln
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.390, -93.330
Hail, Morgan
- When
- December 4, 5:05 PM CST
- Where
- Morgan County, 0.88 mi SW of Stover
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.440, -92.990
Funnel Cloud, McDonald
- When
- December 4, 5:15 PM CST
- Where
- McDonald County, 1.8 mi WSW of Jane
- Reported by
- Law Enforcement
- Coordinates
- 36.540, -94.330
There was a report of a funnel cloud south of Pineville near Jane.
Thunderstorm Wind, McDonald
- When
- December 4, 5:15 PM CST
- Where
- McDonald County, 1.31 mi ENE of Pineville Edwards Ar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.610, -94.330
Three trees were blown down on Big Sugar Creek Road east of Pineville.
Hail, Barry
- When
- December 4, 5:46 PM CST
- Where
- Barry County, 0.89 mi NW of Wayne
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 36.640, -93.960
There was a picture on social media of half dollar size hail south of Exeter near Wayne, Missouri.
Hail, Greene
- When
- December 4, 5:52 PM CST
- Where
- Greene County, Ash Grove
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.320, -93.580
Thunderstorm Wind, Greene
- When
- December 4, 5:55 PM CST
- Where
- Greene County, 0.69 mi S of Willard
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.290, -93.430
A NWS storm survey revealed that straight line winds between 75 and 80 mph damaged multiple trees, ripped shingles off several homes, and damaged a pole barn on the southwest side of Willard.
Thunderstorm Wind, Greene
- When
- December 4, 6:05 PM CST
- Where
- Greene County, 2.15 mi SW of Willard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -93.460
Several power lines were blown down.
Thunderstorm Wind, Greene
- When
- December 4, 6:05 PM CST
- Where
- Greene County, 0.88 mi SW of Willard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.290, -93.440
There was damage to a barn.
Hail, Greene
- When
- December 4, 6:06 PM CST
- Where
- Greene County, 2.65 mi NW of Sgf Downtown Arpt
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.250, -93.260
Thunderstorm Wind, Greene
- When
- December 4, 6:15 PM CST
- Where
- Greene County, 2.14 mi NNE of Sgf Downtown Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 37.250, -93.220
A commercial dumpster was blown over. There was some insulation blown into the air.
Tornado, Miller
- When
- December 4, 6:18 PM CST to 6:19 PM CST
- Where
- Miller County, 2.89 mi S of Brumley to 2.58 mi S of Brumley
- Rating
- EF1
- Path length
- 0.4 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.039, -92.488
A NWS storm survey revealed that an EF-0 tornado was on the ground for about 0.4 miles. The tornado damaged a house, multiple trees, and an outbuilding. The tornado was on the ground for about a minute with maximum estimated wind speeds up to 99 mph and a maximum width of 100 yards.
Hail, Christian
- When
- December 4, 6:22 PM CST
- Where
- Christian County, 1.3 mi WNW of Riverdale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.010, -93.300
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, December 4 to 31, 20175 deaths · 63 kt wind · 11 events
- Wildfire and High Wind in California, December 4 to 9, 20171 death · $31 million · 76 kt wind · 10 events
- Tornado and Hail in Missouri, December 4, 20171 injured · $104,000 · EF2 · 4 events
- Tornado and Hail in Missouri, December 4, 20172 injured · $250,000 · EF1 · 8 events
- High Wind and Strong Wind in Wisconsin, December 4 to 5, 2017$94,000 · 53 kt wind · 20 events
- Strong Wind in California, December 4 to 5, 2017$100,000 · 1 event
- Blizzard in South Dakota, December 4, 201726 events
- Tornado and Damaging Wind in Iowa, December 4, 2017$10,000 · EF1 · 2 events
- Blizzard in North Dakota, December 4, 201711 events
- Blizzard in Minnesota, December 4, 201711 events
- High Wind in Nebraska, December 4, 201750 kt wind · 10 events
- Damaging Wind in Arkansas, December 4, 2017$15,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724039, 724040, 724028, 724041, 724029, 724030, 724027, 724042, 724032, 724033, 724043, 724044, 724045, 724034, 724046, 724038, 724035.